Today, a lot of people are diagnosed with anxiety and depressions, and anti-depresants medicines like Lexapro are often prescribed by doctors to help cure this illness.
Lexapro can have adverse effects on dogs if ingested, even in small quantities.
As dogs have a habit of eating anything which is inedible or they find unique or weird, which also lands them in a lot of trouble.
This habit can be very dangerous as dogs sometimes snoop around medicines made for humans and, when ingested, can harm dogs.
And anti-depressants medicines like Lexapro are very fatal if consumed by dogs, and every precaution should be taken to prevent any kind of hazardous accident.
In this article, we will share information on what happens if a dog ingests Lexapro, its effects, and signs of toxicity in dogs.
Read along to find out the steps to take if your dog consumes Lexapro and the precautions you should take to fend off these kinds of situations from occurring.
Let us start with understanding what Lexapro is and its effects on dogs.
Table of Content
Lexapro and its Effects on Dogs
Lexapro is an anti-depressant that is used by many people to treat mental and mood disorders.
It works by assisting in restoring the balance of a certain chemical called serotine, which is present in the brain.
It makes you feel confident and boost your energy levels. It’s the only prescribed drug, which means you will need a doctor’s prescription to buy this medication.
Dogs are also prescribed this kind of medication, especially when they are suffering from any kind of anxiety, mainly separation anxiety.
But a dog’s dosage and procedures will vary from a human’s dosage, and if a dog ingests a human lexapro, it can be harmful. It’s better to contact a veterinarian and seek advice.
A veterinarian does a lot of medical examinations of your dogs before prescribing a dose 10mg dose of Lexapro. They will make sure that no internal irregularities or allergies are causing this anxiety or depression in dogs.
A dog’s Lexapro starts working in 4 weeks’ time, and as the 4 weeks start, the medicine starts working to make the necessary changes in a dog’s brain. If Lexapro does not work, a veterinarian may prescribe a change in medication to Prozac or similar medicines.
Symptoms of Lexapro Toxicity in Dogs
A veterinarian will perform a full analysis of a dog’s physical and mental health condition, and after they rule out any physical issues in dogs, a vet will go through their social and natural history, and then only they will prescribe any antidepressants if required.
If a dog ingests more dosage of a dog’s Lexapro, it can be fatal, and the same goes for human Lexapro ingestion in dogs.
Symptoms of Lexapro toxicity or overdoses in dogs are:
- Sedation: They will feel sedated and sleepy. This situation can escalate quickly, so contact a veterinarian as soon as possible.
- Tremors and Seizures: You will see that your dog is experiencing seizures and tremors. If this happens, calm them down, and when the seizures stop, provide them with fresh water and seek medical help.
- Loss of Coordination: Your dog will be disoriented and lack coordination. They will have trouble understanding the command and will even have trouble walking. Please rush to a veterinarian and brief them about the incident.
- Increased Blood Pressure: Other symptoms of Lexapro toxicity includes increased blood pressure, high heart rate, and booming body temperature.
Steps to Take when Your Dog Eats 10mg Lexapro
In the United States, the pet poison helpline gets more than 50 percent of the calls for toxication in dogs by human medication. It is important to take all the precautionary measures to prevent any such occurrence of an event.
If you are affirmative that your pooch ate a 10 Lexapro, it’s an emergency and needs immediate medical attention.
Below are steps that can be taken for a speedy diagnosis and immediate redressal of the harm.
1. Stay Calm
Staying calm is the first thing you should do; calm your nerves and then proceed with a plan. If you enter into panic mode, your pooch will also start panicking, and that will make the situation further worse.
2. Assess the Incident
To keep yourself calm, start by assessing the situation and analyzing how much Lexapro has been consumed by your dog. Write the amount consumed by the dog and the time it consumed.
Provide this note to the veterinarian at the time of diagnosis, which will help the veterinarian to understand the toxicity.
3. Contact a Veterinarian
If there are any toxicity symptoms of Lexapro in your dog (refer to the above section Symptoms of Lexapro toxicity or overdoses in dogs), then contact a veterinarian as soon as possible.
A veterinarian will instruct you on some things to do, watch for any other signs of toxicity, or ask you to bring your dog in. Whatever they instruct you to do, write it down and follow the instructions precisely.
If they cannot get on the phone, try to visit a vet clinic and if that is not possible either, call the pet poison helpline and ask for assistance.
4. Avoid Trying Home Remedies
Most pet owners panic and try human medication or home remedies to provide relief to their canine partners, which should be avoided.
In many medication toxication cases, home remedies without the instruction of the vet can lead to severe health issues.
People trying to induce vomiting or any other home fix is strictly prohibited. Inducing vomiting or any other call should be made only by a vet. Stay calm and wait for a veterinarian’s instructions to avoid any other health issues.
When to Consult Your Vet?
When your dog is showing irregularities in their behavior, including loss of coordination, lethargic behavior, high heart rate, or blood pressure, they might be intoxicated with a 10mg Lexapro.
Consult a veterinarian straight away. There are several treatment options that a vet can decide for your dog, depending upon the condition and toxicity of your dog.
Some treatment options for Lexapro toxicity in dogs are:
A vet will try and detoxify the effects of Lexapro through lavage, charcoal, or enema, which can stimulate bowel movement and disperse the toxicity through feces.
Inducing vomiting is also an option to eliminate all the harmful chemicals in the body, but it should be done immediately and by a vet only or upon the instruction of your veterinarian, not by your own.
The use of baking soda or sodium bicarbonate, which goes with the chemical formula NaHCO₃, can be used for acidosis. Diazepam and propranolol can also be used by a veterinarian to control seizures and fluctuating heart rates.
Your veterinarian may also use sodium bicarbonate for acidosis, propranolol for tremors and irregular heart rate, and barbiturates or diazepam for seizures.
3. Supportive Care
You might have to hospitalize your furry partner in order for them to receive all supportive care, like fluids and medications, to recover and be under observation if the toxicity condition is too severe.
If you have thoroughly read all information here, you might have understood how fatal the ingestion of Lexapro can be and the impact it can have on your dog’s health.
The dosage, even if it is in the smallest of amounts, should create discomfort in your pups. It is very necessary to take prevention to safeguard against any incidents.
Below are some particular steps which you can follow to avoid any mishappening and threatening event.
1. Keep any Medications Away from a Dog’s Reach
The basic step you should take to prevent these kinds of incidents is to keep medicines in any place where your dog can not reach them.
Dogs have the tendency to snoop around and look for anything they find weird or unique to consume, which lands them in trouble a lot many times, especially medicines like Lexapro or Prozac, which can be very toxic if consumed without intimation.
2. Dispose of the Medicinal Waste
A lot of people do not check the pills box and just throw them casually around the corner. It is very important to dispose of it in a biological way; otherwise, it can cause a lot of harm if your dog or any other pet comes in contact with the leftovers.
Not only toxic, but some medications that can even be poisonous to your dog. Lexapro is an antidepressant, which is occasionally prescribed to pets, but an overdose can cause neurological problems.
Any amount other than the prescribed amount by a medical professional is toxic, and precautions should be taken.
Lexapro is known to treat anxiety in dogs, but if it does not work, Prozac can be used as an alternative.
If your dog accidentally ate a Lexapro 10 mg, it can be an emergency. This article provides every information there is known about Lexapro and its effects in dogs, including symptoms of Lexapro toxicity in dogs.
Take this article as a guide to understand what you should do if your dog ate a 10 mg Lexapro, preventions, and when to consult a veterinarian.
Till then, please be safe and happy petting.
Dr. Lillian is a D.V.M. passionate about promoting awareness of dogs. She shares her expertise through her blogs on canineweekly.com and provides animal care services, including internal medicine, dermatology, and emergency care. Dr. Lillian is committed to contributing to animal welfare.